July 2014 CCU Rotation

Home / CCU Rotation / July 2014 CCU Rotation

 

Anthony Clarke, PGY3

July 2014

HPI

A 38 year-old obese male  active smoker with history of Asthma, Hypertension, Hyperlipidemia, poorly controlled Type II Diabetes, Acute Tubular Necrosis, and Pancreatitis who  presented with non-radiating, sub-sternal crushing chest pain for 1 hour. The patient described his pain as pressure as if someone was sitting on his chest. He also endorsed nausea,diaphoresis and complained of dyspnea on exertion for about 6 hours prior to his chest pain. On review of systems he denied syncope, drug or alcohol use. He was given sublingual nitroglycerin by EMS which did not alleviate his  chest pain.

Exam

In ED patient was seen to be  pale, clammy, appeared to be in moderate to severe distress. His vitals were 137/92, 82, 96.5, 20, 100% 2LNC.  His cardiac and lung exams were unremarkable.

Work-up

EKG: ST elevations in leads II, III, AVF, V4, V5, V6. ST depressions in leads I and AVL.

Right sided EKG: ST elevations in leads V3R, V4R, and V5R

RCA infarct (click to left to view EKG)

STEMI code activated and patient received Aspirin 325mg, Heparin bolus of 5000U, Clopidogrel 600mg, Metoprolol 25 mg PO and 5mg IVP. Patient was then transferred to cath lab.

 

Labs

Troponin-T 3.93 NG/mL

CPK 2376

Hospital Course

Intervention Lab:
6 French RFA Access
Catherization showed 100% mid RCA , 70% proximal RCA, 70% ostium cux, 50% mid LAD, 70% distal LAD and 60% OM1 occlusions.
Patient received angioplasty and PCI with DES (drug-eluting stents) at mid and proximal RCA.
LVgram showed inferior wall akinesis with LVEF of 50% (mildly reduced)

CCU course

Patient tolerated procedure well and was sent to the CCU for post STEMI management after obtaining 3 DES stents in his mid and proximal RCA. He remained hemodynamically stable and his chest pain had resolved. CXR showed no acute process. He had down-trending cardiac enzymes after an initial increase and his renal function appeared to be normal. Patient has a history of AKI so caution was taken with medications such as ACE-I. Pt was placed on his PO ACE-I and metformin after discharge due to recent dye loading and history of renal injury. He was medically stabilized in the CCU with aspirin 81mg qd, clopidogrel 75mg qd, metoprolol 25mg q12 hrs, and atorvastatin 80 mg qhs. He received in-patient smoking cessation, nutrition, cardiac and diabetic counseling and was discharged with cardiac rehabilitation and follow-up appointments with cardiology, nephrology and primary care.

Discussion

The patient in the case was a young to middle aged male with multiple cardiovascular risk factors who presented with an acute inferior STEMI. The patient had ST elevations in inferior leads with reciprocal changes of ST depressions in lateral leads, which makes the primary affected artery more likely RCA than LCX. The patient also had a right-sided EKG (not shown above) that had ST elevations in V3R-V5R, which is an indicator of right ventricular (RV) injury. Isolated RV infarcts are rare but they can appear in up to 40% of inferior STEMIs. Patients with RV infarcts can become susceptible to severe hypotension and shock in the setting of preload reducing agents such as nitroglycerin due to the poor RV contractility. This patient was given nitroglycerin in the field, which did not relieve his chest pain but also did not appear to induce  enough reduction in his preload to manifest clinically in his blood pressure. However, care should be taken with the use of nitroglycerin in the management of chest pain if RV involvement is a concern. R sided EKG’s can help to affirm your concerns.

The association of profound hypotension or shock with the use of nitroglycerin in right ventricular involvement in acute myocardial infarction (AMI) has been well documented. Ferguson, et al showed in 1989 that 15 out of 20 patients with documented inferior AMI that received nitroglycerin and became hypotensive had evidence of RV involvement. Meanwhile 18 out of 20 patients with documented inferior AMI that received nitroglycerin and did not become hypotensive had no evidence of RV involvement. The EKG criteria used for this study for RV involvement was 1 mm or greater elevation in at least two right-sided precordial leads. Another association was shown with further analysis showing that 20 out of 28 patients with inferior AMI and RV involvement developed hypotension after administration of nitroglycerin. In addition to using R-sided EKGs, there are clinical findings that may suggest possible RV involvement and prompt caution for the use of nitroglycerin. These patients often look sicker and may initially present with hypotension and signs of R heart failure such as JVD with clear lungs or paradoxical rise of JVP on inspiration (Kussmaul’s sign).

If hypotension ensues the first course of action should be to increase the preload with volume. Patients who are not responsive to volume resuscitation may benefit from vasopressor support, a reduction of RV after-load (nitric oxide, normalization of L atrial pressure) and early re-perfusion.

Another complication which may be encountered in inferior MIs are various arrhythmias especially sinus bradycardia and high degree heart blocks. This is secondary to the fact the RCA supplies the sinus node in approximately 50% of the population and posterior descending branch supplies AV node. Fortunately, sinus bradycardia is often transient and typically improves with atropine. High second-degree and third-degree heart blocks also occur and rarely require permanent pacemakers. Most heart blocks resolve completely after re-perfusion.

Post myocardial infarction cardiac care will have the largest reduction in morbidity and mortality with a multifactorial approach. Patient education is paramount in helping them instill lifestyle modifications and medication adherence. Counseling for weight loss, smoking cessation, diet and exercise regimen are indispensable. Many of these components are incorporated in cardiac rehab, which have shown lower the risk of cardiac death by 25%. Recommended medication therapy for post MI include aspirin, beta-blockers, ACE-I, statins with a thienopyridine such as ticlopidine or clopidogrel for 12 months if stents are used and consideration for eplerenone for patients with L ventricular dysfunction.

Sources

1.http://www.ncbi.nlm.nih.gov/pubmed/21353100. Antiplatelet therapy after placement of a drug-eluting stent: a review of efficacy and safety studies.
2. http://www.sjhsyr.org/programs/cardiac-rehabilitation. Cardiac Rehabilitation

3. http://lifeinthefastlane.com/ecg-library/right-ventricular-infarction. Right Ventricular Infarction 

4. http://circ.ahajournals.org/content/117/2/296.full.pdf. Myocardial Infarction: a report of the American College of Cardiology/American Heart Association Task Force on Practice Guidelines: developed in collaboration With the Canadian Cardiovascular.

5. http://www.ncbi.nlm.nih.gov/pubmed/2502902. Significance of nitroglycerin-induced hypotension with inferior wall acute myocardial infarction.

6. https://www.us.elsevierhealth.com/media/us/samplechapters/9781416052722/Chapter%2006.pdf. Chapter 6:Right Ventricular Infarction.

7. http://www.heart.org/HEARTORG/HealthcareResearch/GetWithTheGuidelines/Ge tWithTheGuidelines-HF/ACE-InhibitorsBeta-Blockers-Underutilized-for-Heart- Attack-PatientsUCM_313643_Article.jsp. ACE Inhibitors/Beta Blockers Underutilized for Heart Attack Patients.

8. http://bjcardio.co.uk/2011/08/lifestyle-advice-and-drug-therapy-post-myocardial- infarction-a-survey-of-uk-current-practice. Lifestyle advice and drug therapy post-myocardial infarction: a survey of UK current practice.

9. Berger, PB and Ryan, TJ. Inferior myocardial infarction. High-risk subgroups. Circulation. 1990. 81:401-4

10.The Task Force on the Management of Acute Myocardial Infarction of the European Society of Cardiology. Management of acute myocardial infarction in patients presenting with ST-segment elevation. European Heart Journal. 2003. 24, 28–66

3 Comments

  • Tonynap

    Excellent synopsis. Glad to see you mentioned nitric oxide to reduce RV afterload.
    A word about pressors
    Dobutamine is the pressor of choice. Norepi and PDE inhibitors all good alternatives or additions if needed

    Dopamine and phenylephrine are contraindicated. The former is arrythmogenic and both increase afterload disproportionately to other effects

  • SteveMcG

    Clarke,

    nicely done. We can never learn enough about this ‘must know’ dx. Why we do (or don’t do) what we do is part of being able to advocate effectively for our patients. It’s also nice to know what happens after our “dispo”. Thanks.

Leave a Reply